Louisiana, 2012Flash Flood and Damaging Winds in Louisiana, August 7, 2012
August 7, 2012 · NWS SHV · 3 events in 2 counties and zones
A large ridge of high pressure in the upper levels of the atmosphere remained stationary across the Texas Hill Country into New Mexico. Flow around this high pressure ridge was from the northwest across the Lower Mississippi Valley and this meant that weak disturbances moved into the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large ridge of high pressure in the upper levels of the atmosphere remained stationary across the Texas Hill Country into New Mexico. Flow around this high pressure ridge was from the northwest across the Lower Mississippi Valley and this meant that weak disturbances moved into the region. These disturbances reacted with deep moisture to produce showers and thunderstorms across portions of the region, some of which produced flash flooding and severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 7, 8:53 AM CST, 7 minutes earlier.
Area forecast discussion, Aug 7, 8:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
953 AM CDT TUE AUG 7 2012
.DISCUSSION...
WATER VAPOR IMAGERY INDICATING DRY AIR MOVING SOUTH ACROSS
ARKANSAS AND NORTHERN LOUISIANA. WEAK DISTURBANCE IN UPPER-LEVEL
FLOW PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTH-
CENTRAL LOUISIANA. TROUGH FORECAST TO LINGER ACROSS THE REGION
THROUGHOUT THE DAY...ALLOWING FOR ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY SOUTH OF INTERSTATE 20 LATER THIS AFTERNOON.
ONLY SLIGHT ADJUSTMENTS TO THE FORECAST WILL BE NEEDED FOR POPS.
OTHERWISE...HOT DAY IN STORE WITH HEAT INDEX VALUES APPROACHING
105 IN SOME AREAS. /05/
&&
.AVIATION...
A STATIONARY FRONTAL BOUNDARY NEAR THE I30 CORRIDOR WILL REMAIN IN
PLACE...WITH THE FOCUS OF ISOLATED CONVECTION BEING ALONG AND SOUTH
THIS BOUNDARY TODAY. VFR FLIGHT CATEGORIES WILL ONCE AGAIN BE COMMON
IN THE AREA TAFS...BUT ANY TSRA ACTIVITY APPROACHING TERMINALS WILL
REDUCE CATEGORIES TO MVFR/IFR CONDITIONS. LIGHT AND VARIABLE WINDS
WILL COMMON ACROSS THE AREA IN THE 12Z PERIOD...BUT WINDS WILL BE
GUSTY NEAR ANY THUNDERSTORM ACTIVITY. NO VSBY CONCERNS...EXCEPT
WHERE WE HAVE TSRA ACTIVITY. TXK AND ELD WILL BE UPDATED AT THE 18Z
TAF PACKAGE TO INCLUDE VCTS FOR THIS AFTERNOON... /23/
&&
.PREV DISCUSSION... /ISSUED 500 AM CDT TUE AUG 7 2012/
DISCUSSION...
A LITTLE FOG OVER THE NORTH WHERE AIR TEMPS ARE COOLEST. THE
FRONTAL BOUNDARY IS PRETTY MUCH TO OUR NORTH AND IS SLOWLY LIFTING
BACK FARTHER NORTHWARD WITH LOWER 70 DEW POINTS AREA WIDE. OUR
WINDS ARE CALM OR LIGHT S/SW WITH A FEW THUNDERSTORMS BREWING
ALONG A REMNANT OUTFLOW PERHAPS OVER OUR SE PARISHES.
THE WATER VAPOR SHOWS NORTHERLY FLOW ALOFT AND KSHV 88D VAD SHOWS
THAT FLOW IS 15 TO 35KTS IN THE MID LEVELS AND AS FAR DOWN AS 3KFT
BEFORE BACKING TO W/SW AROUND 10 KTS. THE WATER VAPOR SHOWS THE
LONG WAVE TROUGH OVER THE GREAT LAKES EXTENDING DOWN THE AR/LA STATE
LINE WITH ABUNDANT MID LEVEL DRY AIR TO THAT POINT. WE HAVE HIGHEST
POPS STILL OVER OUR SE CWA WITH AN UPPER LOW OVER THE WESTERN GULF
KEEPING MOISTURE POOLED OVER OUR SOUTH.
MEANWHILE...THE UPPER RIDGE IS CENTERED OVER NM AND IS ROTATING
AROUND NW FLOW OVER OK/TX. ANOTHER COLD FRONT IS DROPPING INTO THE
OVERALL PATTERN OVER THE NORTHERN MID WEST U.S. AND STRETCHES FROM
THE LAKES BACK ACROSS THE DAKOTAS. THIS FRONT IS PROGGED TO SLIDE
DOWN IN THE COMING DAYS WHICH WILL KEEP THE CHANCE FOR THUNDERSTORMS
AROUND THROUGH THE WORK WEEK AND THEN SINKING SOUTH OF OUR AREA
INTO THE WEEKEND TIME FRAME. THIS NICE IN BETWEEN PATTERN WILL
LINGER FOR OUR AREA...KEEPING THE USUAL WORST HEAT OF LATE SUMMER
SOMEWHAT AT BAY FOR A WHILE. THE UPPER RIDGE DOES LIFT INTO THE
PLAINS AROUND 594 DM OR SO AND THE 570 DM TROUGH LINGERS OVER THE
NE U.S. THEN AS THE PATTERNS ZONES OUT...THE RIDGE IS WEAKER WITH
ABOUT 590 DM OVER OUR AREA EARLY NEXT WEEK. WE ARE CLOSE TO MAV
MEX FOR THE NEXT 7 DAYS BUT JUST ABOVE IF ANYTHING. /24/
AVIATION...
SATELLITE IMAGERY SHOWS MID AND UPPER LEVEL CLOUDS REMAIN IN PLACE
ACROSS THE ARKLATEX AIRSPACE THIS MORNING. A STATIONARY FRONTAL
BOUNDARY NEAR THE I30 CORRIDOR WILL REMAIN IN PLACE...WITH THE FOCUS
OF ISOLATED CONVECTION BEING ALONG AND SOUTH THIS BOUNDARY TODAY.
VFR FLIGHT CATEGORIES WILL ONCE AGAIN BE COMMON IN THE AREA
TAFS...BUT ANY TSRA ACTIVITY APPROACHING TERMINALS WILL REDUCE
CATEGORIES TO MVFR/IFR CONDITIONS. LIGHT AND VARIABLE WINDS WILL
COMMON ACROSS THE AREA IN THE 12Z PERIOD...BUT WINDS WILL BE GUSTY
NEAR ANY THUNDERSTORM ACTIVITY. NO VSBY CONCERNS...EXCEPT WHERE WE
HAVE TSRA ACTIVITY. /11/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 98 77 97 76 96 / 30 10 20 30 30
MLU 98 72 97 73 95 / 30 10 20 20 30
DEQ 99 73 98 72 97 / 20 10 20 30 30
TXK 97 75 97 74 94 / 20 10 20 30 30
ELD 97 72 97 72 96 / 20 10 20 30 30
TYR 100 77 98 75 95 / 20 10 20 30 30
GGG 98 76 97 75 96 / 20 10 20 30 30
LFK 99 74 97 74 95 / 30 20 20 30 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
05/23
Hazardous weather outlook, Aug 7, 5:09 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 AM CDT TUE AUG 7 2012
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
609 AM CDT TUE AUG 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...FOR DEEP EAST
AND NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE FOUR
STATE AREA...DURING THIS AFTERNOON AND EARLY EVENING. THE
GREATEST COVERAGE IS EXPECTED ACROSS NORTH CENTRAL LOUISIANA WITH
DEVELOPMENT OCCURRING THIS MORNING AS WELL. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...A FEW DAMAGING WIND GUSTS CANNOT
BE RULED OUT WITH ANY STRONG STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGHOUT THE WORK WEEK AS A SERIES OF WEAK UPPER
DISTURBANCES INTERACT WITH A STALLED FRONTAL BOUNDARY AND THEN EVEN
A NEW COLD FRONT TO ARRIVE BEFORE THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
24
Flash Flood, Grant
- When
- August 7, 9:00 AM CST to 11:00 AM CST
- Where
- Grant County, 1.04 mi W of Pollock to 0.67 mi NW of Pollock Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.519, -92.438
Several inches of water covered Stuart Lake Road resulting in the road having to be closed.
Thunderstorm Wind, Natchitoches
- When
- August 7, 4:21 PM CST
- Where
- Natchitoches County, 1.36 mi WSW of Natchitoches
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.760, -93.100
Several trees were downed in Natchitoches, Louisiana.
Thunderstorm Wind, Natchitoches
- When
- August 7, 4:23 PM CST
- Where
- Natchitoches County, 1.81 mi NE of Natchitoches
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.790, -93.060
Trees were downed on Paul Jordan Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 7, 20121 death · 1 event
- Heat in California, August 7, 20121 death · 1 event
- Hail in Wisconsin, August 7, 2012$2.0 million · 1.75 in hail · 1 event
- Flash Flooding in Georgia, August 7, 2012$456,000 · 6 events
- Flash Flooding and Flood in Georgia, August 7 to 8, 2012$250,000 · 7 events
- Hail in Nebraska, August 7, 2012$100,000 · 1.75 in hail · 6 events
- Damaging Wind and Heavy Rain in Arizona, August 7, 2012$105,000 · 56 kt wind · 2 events
- Flash Flooding and Heavy Rain in Alabama, August 7, 2012$50,000 · 4 events
- Damaging Wind in Iowa, August 7, 2012$35,000 · 75 kt wind · 1 event
- Damaging Winds in Oklahoma, August 7, 2012$30,000 · 65 kt wind · 4 events
- Lightning Strike in Georgia, August 7, 2012$30,000 · 1 event
- Drought in Iowa, August 7 to 28, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399497, 399501, 399499.